, Volume 28, Issue 1, pp 53-66
Date: 20 Nov 2012

Hepatotoxicity of Antiretrovirals

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

Hepatotoxicity is a relevant adverse effect derived from the use of antiretrovirals that may increase the morbidity and mortality among treated HIV-infected patients and challenges the treatment of HIV infection. Although several antiretrovirals have been reported to cause fatal acute hepatitis, they most often cause an asymptomatic elevation of transaminase levels. In addition to ruling out a variety of processes not related to the use of antiretrovirals or to the HIV infection, for appropriate management of the complication it is necessary to deduce the possible pathogenic mechanisms of the hepatotoxicity. Among these mechanisms, direct drug toxicity, immune reconstitution in the presence of hepatitis C virus (HCV) and/or hepatitis B virus (HBV) co-infections, hypersensitivity reactions with liver involvement and mitochondrial toxicity play a major role, although several other pathogenic pathways may be involved. Liver toxicity is more frequent among subjects with chronic HCV and/or HCB co-infections and alcohol users. Complex immune changes that alter the response against hepatitis virus antigens might be involved in the elevation of transaminase levels after suppression of the HIV replication by highly active antiretroviral therapy (HAART) in patients co-infected with HCV/HBV. The contribution of each particular drug to the development of hepatotoxicity in a HAART regimen is difficult to determine. The incidence of liver toxicity is not well known for most of the antiretrovirals. Although it is most often mild, fatal cases of acute hepatitis linked to the use of HAART have been reported across all families of antiretrovirals. Acute hepatitis is related to hypersensitivity reactions in the case of non-nucleosides and to mitochondrial toxicity in the case of nucleoside analogues. Alcohol intake and use of other drugs are other co-factors that increase the incidence of transaminase level elevation among HIV-infected patients. The management of liver toxicity is based mainly on its clinical impact, severity and pathogenic mechanism. Although low-grade HAART-related hepatotoxicity most often spontaneously resolves, severe grades may require discontinuation of the antiretrovirals, for example when there is liver decompensation, hypersensitivity reaction or lactic acidosis.